Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Alzheimer's Disease

Treatment with Aricept

12/13/2000

Question:

If Aricept has been discontinued and a rapid decline has been noted, should Aricept be prescribed again? Thank you.

Answer:

Hello! Thank you very much for submitting your question to us. Dr. Geldmacher, who is part of a team at the University Alzheimer Center has responded. "In general, a rapid decline after discontinuation of donepezil (Aricept) suggests that the medication was helping and should be resumed as early as possible. Some data suggest that declines that occur after discontinuing the medicine become irreversible by 6 weeks. In contrast, if no decline is noted within 6 weeks after discontinuation it is generally a safe assumption that the medication was no longer exerting clinically detectable efficacy, and can be safely stopped permanently. The same principles apply to the other drugs of this class, rivastigmine (Exelon) or galantamine (Reminyl -available only in Europe at this time)." Again, thank you very much for writing to us. If you have any further questions, please don`t hesitate to contact us again.

Related Resources:

Memory and Cognition Center

For more information:

Go to the Alzheimer's Disease health topic, where you can:

Response by:

Paula K Ogrocki, PhD Paula K Ogrocki, PhD
Assistant Professor of Neurology
School of Medicine
Case Western Reserve University

David   Geldmacher, MD David Geldmacher, MD
Formerly, Assistant Professor of Neurology
School of Medicine
Case Western Reserve University